Iowa, 2012

Hail and Damaging Wind in Iowa, July 25, 2012

July 25, 2012 · NWS FSD · 19 events in 4 counties and zones

Thunderstorms produced large hail at several locations in northwest Iowa on the late afternoon of July 25th. There was also one report of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in northwest Iowa on the late afternoon of July 25th. There was also one report of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:37 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 25, 2:37 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT WED JUL 25 2012

.DISCUSSION...
PLENTY OF MID LEVEL CLOUDS CONTINUE TO MOVE INTO THE FORECAST AREA
ASSOCIATED WITH A MID LEVEL SHORT WAVE. SO FAR...MEASURABLE
PRECIPITATION HAS BEEN HARD TO REALIZE WITH VERY HIGH CLOUD BASES
AND WIDE DEW POINT DEPRESSIONS BELOW 700MB. THAT SAID...NO REASON TO
DROP OUR LOW POST FRONTAL POPS THAT WE HAVE GOING THROUGH EARLY
EVENING. DEEPER BEHIND THE FRONT...SURFACE DEW POINTS ARE CRASHING
INTO THE 50S AND LOWER 60S. COUPLED WITH LIGHT WINDS TONIGHT AND
THAT KIND OF DRIER AIR ADVECTING IN...LOWS IN THE 60S SHOULD FINALLY
COME TO PASS WHICH OF COURSE IS MUCH CLOSER TO SEASONAL NORMALS. ON
THURSDAY...DECIDED TO ELIMINATE OUR LOW POPS IN SOUTHWEST MN FOR THE
AFTERNOON HOURS. LATEST DETERMINISTIC MODELS SHOW THE CRUX OF THE
NEXT MID AND UPPER WAVE TO BE WELL EAST OF OUR EASTERN ZONES. AT
THIS TIME...THIS WAVE SHOWS UP AS A NICE CURL OF MID LEVEL MOISTURE
NEAR THE MANITOBA/SASKATCHEWAN BORDER IN SOUTH CENTRAL CANADA ON
WATER VAPOR. NAM 850MB TEMPERATURES CONTINUE TO COOL PROGRESSIVELY
FROM TODAY THROUGH THURSDAY. HIGH TEMPERATURES ON THURSDAY WILL
LIKELY BE SIMILAR TO TODAYS HIGHS THROUGHOUT OUR WESTERN ZONES...AND
A COUPLE OF CATEGORIES COOLER IN OUR EAST.

SHOULD SEE TEMPERATURES CLOSER TO NORMAL FOR A COUPLE OF DAYS TO END
THE WEEK...BEFORE UPPER RIDGE BUILDS BACK INTO THE PLAINS AND BEGINS
TO WARM THINGS UP AGAIN NEXT WEEK. SURFACE RIDGE ALONG WITH RISING
HEIGHTS ALOFT SHOULD HELP KEEP THURSDAY NIGHT/FRIDAY DRY WITH FAIRLY
LIGHT WINDS AND RELATIVELY COMFORTABLE DEW POINTS IN THE 50S. 850MB
WARM FRONT BEGINS TO LIFT THROUGH NEBRASKA AND SOUTH CENTRAL SOUTH
DAKOTA LATER FRIDAY NIGHT WITH MODELS SHOWING A WEAK WAVE TRACKING
INTO THE AREA AS WELL. COMBINATION COULD PRODUCE SCATTERED STORMS IN
THE MISSOURI VALLEY AFTER MIDNIGHT FRIDAY NIGHT...WITH THE CHANCE
SLIDING EAST THROUGH THE SOUTHERN HALF OF THE CWA SATURDAY...MAINLY
IN THE MORNING BEFORE THIS LEAD WAVE SHIFTS EAST INTO IOWA.

MODELS SHOWING A BROAD TRAILING WAVE MOVING ACROSS THE REGION FOR
THE LATTER HALF OF THE WEEKEND...ALONG WITH CONTINUED WEAK WARM
ADVECTION OVER THE EASTERN PART OF THE FORECAST AREA. WILL KEEP A
CHANCE OF PRECIPITATION AROUND...MAINLY ALONG/EAST OF I-29 THOUGH
TIMING/LOCATION OF BEST PRECIP CHANCE STILL A LITTLE UNCERTAIN WITH
MODELS SO HAVE LOWER-MID RANGE CHANCE POPS PRETTY BROAD-BRUSHED FOR
SATURDAY NIGHT AT THIS POINT.

SOMEWHAT MESSY PATTERN BEYOND THIS POINT THROUGH THE MIDDLE OF NEXT
WEEK...AS REGION REMAINS IN WEAK NORTHWEST FLOW BETWEEN UPPER RIDGE
ACROSS THE ROCKIES AND BROAD TROUGH OVER THE GREAT LAKES. DIFFICULT
TO PINPOINT ANY FAVORED PERIOD OR LOCATION FOR PRECIPITATION THROUGH
THE FIRST HALF OF THE WORK WEEK...SO HAVE LEFT MONDAY-WEDNESDAY DRY
FOR NOW...WITH TEMPERATURES WARMING BACK INTO THE UPPER 80S AND 90S.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
PATCHY CUMULUS EARLY THIS AFTERNOON IN THE UPPER MVFR TO LOWER END
VFR RANGE WILL OCCUR ACROSS SECTIONS OF OUR FORECAST AREA...
OTHERWISE VFR CONDITIONS SHOULD BE THE DOMINANT CATEGORY THROUGH
THURSDAY MORNING. THERE IS A SMALL CHANCE FOR THUNDERSTORMS LATE
THIS AFTERNOON AND EARLY EVENING BEHIND A DEPARTING COLD FRONT IN
THE SIOUX CITY AND STORM LAKE IOWA AREAS. BUT COVERAGE WILL LIKELY
BE TOO SPOTTY TO MENTION IN THE KSUX TAF AT THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 25, 10:27 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT WED JUL 25 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA THROUGH WEDNESDAY AFTERNOON. A
SLIGHTLY BETTER CHANCE FOR STORMS IS POSSIBLE MAINLY ACROSS
NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING BEFORE THE
STORMS MOVE EAST OF THE AREA. AN ISOLATED STORM COULD PRODUCE
WIND GUSTS TO 50 MPH...MAINLY IN NORTHWEST IOWA...BUT SEVERE
WEATHER IS NOT EXPECTED.

EXCESSIVE TEMPERATURES...
HEAT INDEX VALUES WILL BE CLOSE TO 100 DEGREES THIS AFTERNOON
AROUND THE SIOUX CITY AND STORM LAKE IOWA AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
July 25, 4:15 PM CST
Where
Sioux County, 2.14 mi ENE of Orange City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.030, -96.010

Hail, Sioux

When
July 25, 4:15 PM CST
Where
Sioux County, 3.15 mi NNE of Alton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.020, -95.970

Hail, Sioux

When
July 25, 4:18 PM CST
Where
Sioux County, 2.31 mi NNE of Alton
Measured
1.75 in hail
Reported by
Public
Coordinates
43.010, -95.980

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Sioux

When
July 25, 4:20 PM CST
Where
Sioux County, 1.38 mi N of Granville
Measured
1.75 in hail
Reported by
Public
Coordinates
43.000, -95.930

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Sioux

When
July 25, 4:20 PM CST
Where
Sioux County, 2.57 mi NW of Granville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.010, -95.960

Hail, Sioux

When
July 25, 4:22 PM CST
Where
Sioux County, 2.05 mi NW of Granville
Measured
1 in hail
Reported by
Public
Coordinates
43.000, -95.960

Hail, Sioux

When
July 25, 4:25 PM CST
Where
Sioux County, 2.45 mi NE of Granville
Measured
2 in hail
Reported by
Public
Coordinates
43.000, -95.890

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Sioux

When
July 25, 4:25 PM CST
Where
Sioux County, 2.02 mi E of Granville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.980, -95.890

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Dickinson

When
July 25, 4:25 PM CST
Where
Dickinson County, 0.5 mi E of Spirit Lake Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.470, -95.110

Hail, O'Brien

When
July 25, 4:30 PM CST
Where
O'Brien County, 3.27 mi NW of Germantown
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -95.830

Hail, Woodbury

When
July 25, 4:30 PM CST
Where
Woodbury County, 4.84 mi S of Moville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.430, -96.070

Hail, Dickinson

When
July 25, 4:31 PM CST
Where
Dickinson County, 1.38 mi S of Spirit Lake Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.450, -95.120

Hail, Sioux

When
July 25, 4:34 PM CST
Where
Sioux County, 2.81 mi S of Hospers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.030, -95.870

Large hail caused an unknown amount of damage to vehicles and crops.

Thunderstorm Wind, Woodbury

When
July 25, 4:35 PM CST
Where
Woodbury County, 2.9 mi WNW of Salix
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.340, -96.330

Thunderstorm winds caused an unknown amount of damage to corn crops. The winds were accompanied by pea size hail.

Hail, O'Brien

When
July 25, 4:35 PM CST
Where
O'Brien County, 2.94 mi NNW of Germantown
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -95.800

Hail, O'Brien

When
July 25, 4:35 PM CST
Where
O'Brien County, 4.61 mi SSW of Philby
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.010, -95.860

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, O'Brien

When
July 25, 4:38 PM CST
Where
O'Brien County, 1.38 mi N of Germantown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.970, -95.780

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Woodbury

When
July 25, 4:47 PM CST
Where
Woodbury County, 5.25 mi NNE of Climbing Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.420, -96.040

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Dickinson

When
July 25, 5:07 PM CST
Where
Dickinson County, 2.61 mi ENE of Terril
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.310, -94.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401177, 401179, 401181, 401184, 401188, 401192, 401194, 401203, 401204, 401206, 401207, 401208, 401209, 401215, 401217, 401218, 401220, 401223, 401224.